Alert archive / Pennsylvania / Flash Flood Warnings in 2007
Flash Flood Warning 50, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 23, 2007, 4:06 PM EDT for Indiana County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2007, 4:06 PM EDT (20:06 UTC)
- Expired
- Aug 23, 2007, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
- Flood severity
- None
County Indiana County, PA
The radar
The Pittsburgh radar (KPBZ), 87 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1968 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KPBZ 232010
FFWPBZ
PAC063-232300-
/X.NEW.KPBZ.FF.W.0050.070823T2006Z-070823T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
406 PM EDT THU AUG 23 2007
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
INDIANA COUNTY IN WEST CENTRAL PENNSYLVANIA...
* UNTIL 700 PM EDT
* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IS
INDICATING VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING FROM
A THUNDERSTORM WAS REPORTED OVER THE WARNED AREA.
RADAR ESTIMATES THAT AS MUCH AS 2 INCHES OF RAIN HAS FALLEN IN THE
PAST HOUR IN THE CROOKED CREEK WATERSHED WITH THE HEAVIEST RAIN
OCCURRING IN VICINITY OF RAYNE RUN.
LAT...LON 4059 7928 4060 7890 4042 7900 4047 7936
4054 7934
TIME...MOT...LOC 2006Z 180DEG 0KT 4064 7910
$$2 follow-up statements
000
WGUS71 KPBZ 232056
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 PM EDT THU AUG 23 2007
PAC063-232300-
/X.CON.KPBZ.FF.W.0050.000000T0000Z-070823T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INDIANA PA-
452 PM EDT THU AUG 23 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
INDIANA COUNTY...
AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.
A THUNDERSTORM WILL MOVING EAST FROM SHELOCTA TO NEAR INDIANA OVER
THE NEXT 30 TO 45 MINUTES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
LAT...LON 4059 7928 4060 7890 4042 7900 4047 7936
4054 7934
TIME...MOT...LOC 2052Z 180DEG 0KT 4064 7910
$$
WJD000
WGUS71 KPBZ 232253
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
652 PM EDT THU AUG 23 2007
PAC063-232302-
/X.EXP.KPBZ.FF.W.0050.000000T0000Z-070823T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INDIANA PA-
652 PM EDT THU AUG 23 2007
...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM EDT FOR INDIANA
COUNTY...
THE RAINFALL HAS DIMINISHED IN COVERAGE AND INTENSITY...THUS THE
FLASH FLOOD WARNING WILL EXPIRE AT 700 PM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
THURSDAY EVENING FOR WESTERN PENNSYLVANIA.
LAT...LON 4059 7928 4060 7890 4042 7900 4047 7936
4054 7934
TIME...MOT...LOC 2252Z 180DEG 0KT 4064 7910
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 2:45 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 23, 2:45 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 245 PM EDT THU AUG 23 2007 .SYNOPSIS... HIGH PRESSURE ALOFT WILL MAINTAIN WARM TEMPERATURES ACROSS THE REGION FOR THE REST OF THE WEEK AND CROSSING DISTURBANCES WILL SUPPORT THE CHANCE OF MAINLY AFTERNOON THUNDERSTORMS. A COLD FRONT WILL CROSS THE AREA SATURDAY NIGHT AND SUNDAY...WITH A GREATER CHANCE OF SHOWERS AND THUNDERSTORMS. THE FRONT WILL USHER IN COOLER AND DRIER CONDITIONS FOR EARLY NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR SOUTHWEST PA... EAST CENTRAL OHIO...AND THE PANHANDLE OF WV UNTIL 9 PM. STORMS FORMING ALONG SHORTWAVE/LOW LEVEL BOUNDARY WILL BECOME STRONG TO SEVERE THRU THIS EVENING. ACTIVITY WILL DIMINISH BY THE OVERNIGHT HRS WITH THE DEPARTURE OF THE WAVE. VERY HOT AND HUMID WITH HIGH FRIDAY IN THE MID 90S SOUTH TO NEAR 90 NORTH. HEAT INDEX WILL REACH INTO UPPER 90S FOR A TIME FRIDAY AFTERNOON BUT NOT REACHING ADVISORY CRITERIA. STILL AN ISOLATED STORM POSSIBLE FRIDAY. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... SCATTERED THUNDERSTORMS...MAINLY NORTH OF PITTSBURGH...WILL DIMINISH FRIDAY EVENING WITH THE DECREASE OF HEATING. BOTH NAM/GFS CONTINUE TO SLOW DOWN THE PROGRESS OF THE COLD FRONT...WITH A SATURDAY NIGHT PASSAGE ACROSS SOUTHWEST PA/EAST CENTRAL OHIO...AND EARLY SUNDAY FOR NORTHERN WV/WESTERN MD. IN ADVANCE OF THE FRONT SATURDAY...ANOTHER ROUND OF AFTERNOON THUNDERSTORMS ARE EXPECTED IN THE UNSTABLE HOT AND HUMID AIRMASS AHEAD OF THE FRONT. WILL CONTINUE THE GREATER CHANCES OF SHWRS/TSTMS SATURDAY NIGHT WITH THE COLD FRONT. PRECIP COVERAGE WILL GRADUALLY DECREASE SUNDAY AS THE COLD FRONT EXITS THE REGION. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... RIDGING WILL BUILD IN BEHIND THE FRONT...BRINGING DRY CONDITIONS THROUGH WEDNESDAY. TEMPERATURES WILL COOL SIGNIFICANTLY FROM THE HOT READINGS THE PREVIOUS FEW DAYS...BUT WILL REMAIN AT OR SLIGHTLY ABOVE NORMAL. THE NEXT SYSTEM WILL APPROACH THE AREA BY THURSDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... SOME VFR HAZE ACROSS REGION WITH DEPARTING SCATTERED STORMS NEAR KDUJ AT 18Z. OTHERWISE STILL EXPECT A FEW STRAY STORMS TO DEVELOP THIS AFTERNOON BUT AGAIN NOT ENOUGH COVERAGE TO INCLUDE IN TAFS. MVFR FOG AND HAZE AGAIN TONIGHT WITH A PERIOD OF IFR FOG TOWARD DAYBREAK. ISOLATED THUNDER AT BEST FRIDAY AS HEIGHTS RISE ALOFT. BETTER SHOWER AND THUNDERSTORM CHANCES SATURDAY WILL PERSIST THROUGH SATURDAY WITH IFR CONDITIONS POSSIBLE IN STORMS AS COLD FRONT APPROACHES. FRONT WILL PUSH ACROSS THE REGION BY EARLY SUNDAY WITH GENERAL VFR CONDITIONS UNDER HIGH PRESSURE INTO TUESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Aug 23, 12:36 PM EDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1236 PM EDT THU AUG 23 2007 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-241000- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 1236 PM EDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...ALONG AND SOUTH OF A WARM FRONT STRETCHING ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Aug 23, 2:43 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
243 PM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND DMG 4 S PUNXSUTAWNEY 40.89N 78.98W
08/23/2007 INDIANA PA EMERGENCY MNGR
POWER LINES REPORTED DOWN ALONG ROUTE 954 IN INDIANA
COUNTY NEAR THE JEFFERSON COUNTY BORDER.
&&Local storm report, Aug 23, 2:59 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND DMG 4 W EXPORT 40.42N 79.70W
08/23/2007 WESTMORELAND PA EMERGENCY MNGR
TREES REPORTED DOWN IN MURRYSVILLE NEAR THE INTERSECTION
OF MURWIN AND GREENSBURG ROADS.
&&Local storm report, Aug 23, 3:03 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
303 PM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL BUTLER 40.86N 79.90W
08/23/2007 M0.88 INCH BUTLER PA PUBLIC
&&Local storm report, Aug 23, 3:14 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
314 PM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL BEAVER FALLS 40.76N 80.32W
08/23/2007 M0.88 INCH BEAVER PA PUBLIC
&&Local storm report, Aug 23, 3:24 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT THU AUG 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL CHERRY TREE 40.73N 78.81W
08/23/2007 M0.88 INCH INDIANA PA NWS EMPLOYEE
&&Special weather statement, Aug 23, 3:39 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 339 PM EDT THU AUG 23 2007 PAZ030-232000- WESTMORELAND PA- 339 PM EDT THU AUG 23 2007 ...THUNDERSTORMS MOVING THROUGH WESTMORELAND COUNTY... AT 336 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS OVER SALTSBURG...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... SALTSBURG...FAIRBANKS...LOYALHANNA..AND WAKENA. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT THURSDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 1:29 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 61 min |
| Aug 23, 2:04 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 56 min |
| Aug 23, 2:16 PM EDT | Tornado Warning | PBZ | Indiana | 44 min |
| Aug 23, 2:23 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 37 min |
| Aug 23, 2:34 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 56 min |
| Aug 23, 2:43 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler | 62 min |
| Aug 23, 2:59 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 61 min |
| Aug 23, 3:08 PM EDT | Areal Flood Advisory | PBZ | Indiana | 3 hr |
| Aug 23, 3:13 PM EDT | Areal Flood Advisory | PBZ | Armstrong, Butler | 3 hr |
| Aug 23, 3:46 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 29 min |
| Aug 23, 4:05 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 55 min |
| Aug 23, 4:07 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 38 min |
| Aug 23, 4:10 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 35 min |
| Aug 23, 4:16 PM EDT | Flash Flood Warning | PBZ | Armstrong | 3 hr |
| Aug 23, 4:18 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 57 min |
| Aug 23, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 32 min |
| Aug 23, 4:41 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 34 min |
| Aug 23, 5:19 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 56 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.